Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 8, 2024, 3:32 PM MST for Mohave County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2024, 3:32 PM MST (22:32 UTC)
- Expired
- Aug 8, 2024, 4:15 PM MST
- In force
- 43 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 141 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
785
WUUS55 KVEF 082232
SVRVEF
AZC015-082315-
/O.NEW.KVEF.SV.W.0021.240808T2232Z-240808T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
332 PM MST Thu Aug 8 2024
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
South central Mohave County in northwestern Arizona...
* Until 415 PM MST.
* At 331 PM MST, a severe thunderstorm was located 13 miles southeast
of Wild Cow Campground, or 17 miles north of Wikieup, moving east
at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, windows, and vehicles. Expect wind
damage to roofs and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Mohave County.
This includes Highway 93 in Mohave County between mile markers 100
and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3485 11377 3503 11377 3506 11352 3483 11351
TIME...MOT...LOC 2231Z 269DEG 7KT 3494 11369
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Morgan2 follow-up statements
082 WWUS55 KVEF 082245 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 345 PM MST Thu Aug 8 2024 AZC015-082315- /O.CON.KVEF.SV.W.0021.000000T0000Z-240808T2315Z/ Mohave AZ- 345 PM MST Thu Aug 8 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR SOUTH CENTRAL MOHAVE COUNTY... At 344 PM MST, a severe thunderstorm was located 12 miles southeast of Wild Cow Campground, or 17 miles north of Wikieup, and was nearly stationary. Radar indicated that the storm dropped a lot of hail just west of Highway 93, and wind now appears to be the main threat. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs and trees. This severe thunderstorm will remain over mainly rural areas of south central Mohave County. This includes Highway 93 in Mohave County between mile markers 100 and 114. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3485 11377 3503 11377 3506 11352 3483 11351 TIME...MOT...LOC 2244Z 260DEG 4KT 3495 11370 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Morgan
137 WWUS55 KVEF 082308 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 408 PM MST Thu Aug 8 2024 AZC015-082317- /O.EXP.KVEF.SV.W.0021.000000T0000Z-240808T2315Z/ Mohave AZ- 408 PM MST Thu Aug 8 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL EXPIRE AT 415 PM MST... The storm just west of Highway 93 has weakened, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, heavy rain is still possible with this thunderstorm, and a Flood Advisory remains in effect until 545 PM MST. && LAT...LON 3485 11377 3503 11377 3506 11352 3483 11351 TIME...MOT...LOC 2307Z 269DEG 7KT 3495 11365 $$ Morgan
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:00 PM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 8, 1:00 PM MST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 100 PM PDT Thu Aug 8 2024 .SYNOPSIS...Monsoonal moisture will remain in place through the weekend helping to fuel afternoon and evening thunderstorms over portions of southern Nevada, northwest Arizona, and eastern San Bernardino Counties. Above normal temperatures will continue through the end of the week high pressure persists over the Southwestern US. Drier air is forecast to push into the region next week reducing the thunderstorm chances and bringing slightly cooler temperatures to the region. && .SHORT TERM...through Friday night. Expansive cloud cover that originated last evening over northern Arizona continues to push west through northern Mohave and Clark Counties. This has helped to suppress convection under this cloud shield, but areas that have seen sunshine are starting to fire this afternoon. Strongest convection so far has occurred over the Spring Mountains and Sheep Range where radar has estimated over an inch of rain has fallen so far. We are also starting to see convection fire over southern Mohave County where a lot of the CIN has eroded and CAPE values have increased to around 1000-1500 J/KG. With PW values still around 150% of normal combined with increasing instability, we will see more widespread afternoon and evening thunderstorms over northwest Arizona. Convection will likely be delayed until mid to late afternoon over the higher terrain of eastern San Bernardino and eastern and central Clark County due to the current cloud cover. These storms will be capable of producing heavy rain and with DCAPES around 1000-1500 J/KG gusty outflow winds are also a possibility. Some convection will be possible through the overnight hours as little areas of higher vorticity remain over the region. At this time, nothing looks overly organized, but enough to keep some thunderstorms going well into the overnight period. Friday look to have a similar setup as today with good instability, high PW values and potentially more sunshine to start the day. The most active areas look to be southern Nevada, northwest Arizona, and eastern San Bernardino Counties. Winds aloft will remain fairly light which could lead to more flooding concerns and gusty outflow winds will also remain a concern through the afternoon. .LONG TERM...This Weekend through Wednesday. Thunderstorms chances are expected again Saturday as ample moisture sits over the region. The highest PWATs will be along and southeast of the I-15 which is where the highest rick for afternoon thunderstorms will exist, with a lower but non-zero risk further west. Will need to watch if the upper level wave that will be sitting over southwest California will be able to add any forcing and thus increase convection coverage and impacts. Ensembles still do not signal for a significant or widespread flash flooding event with probabilities for 0.50 and 1.0 inch of rain in a 4 hour period remains low to none (less than 20%). The difference in 24hr rainfall amounts for Saturday on NBM percentiles is large, but nothing atypical for monsoon season. The 90th percentile 24hr rainfall accumulation for Saturday does paint much of Mohave County with about 1 inch amounts, so if there was higher impacts it could potentially be through there however probabilities for over even 0.50 in a 24 hour period tops out at 30% in the terrain. On Sunday, the moisture will begin to retreat as an upper level trough pushes into the West Coast, but most areas southeast of the I-15 will hang to PWATs over 1.00 inch so there is a continued heavy rain though thunderstorm chances will drop slightly compared to Saturday in southern Nevada. With modest instability shown on long range models both days, any storms would also bring the risk for lightning, gusty outflow winds, and small hail. People with outdoor plans this weekend in eastern portions of San Bernardino and Nye counties as well as all of Clark, Lincoln, and Mohave counties should stay up to date with the forecast and be prepared for thunderstorm impacts. The upper level trough will continue to move into the West Coast the beginning of next week with long range models in decent agreement that the trough will move into California with only slight discrepancies in its strength. Either way, the flow will turn southwest which will scour out the moist air across much of the region. Thunderstorm chances Monday through Wednesday will be confined to Mohave County and areas east. The trough will also help cool temperatures with slightly above normal temperatures dropping to about normal by Tuesday. && .AVIATION...For Harry Reid...Thunderstorms develop along high terrain around the Las Vegas Valley this afternoon and early evening. Any storms that form may produce frequent lightning and gusty outflow winds which would cause temporary changes in wind speed and direction at the terminal. Outside of storms, winds should generally be out of the southeast. Gusty southerly winds pick up in the evening and should shift to the east overnight. If the winds do not shift east, they most likely maintain a southerly to southeasterly direction. Variable winds return in the early morning hours. Outflow winds from storms around the region may influence wind speed and direction at any time overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorm development around the Las Vegas Valley may lead to gusty and erratic outflow winds at KHND and KVGT this afternoon and early evening. Additional outflow boundaries from storms around the region may cause change in winds overnight at KHND and KVGT as well. Outside of thunderstorms, winds should be out of the east to southeast this afternoon and evening. Storms in northwest Arizona may not reach the vicinity of the terminal but should create gusty easterly outflow winds at KEED and KIFP in the evening. Lastly, thunderstorms over the Sierra should reach the vicinity of KBIH this afternoon. At KDAG, variable winds this afternoon turn to the southwest overnight and become gusty, decreasing early tomorrow morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Gorelow LONG TERM...Nickerson AVIATION...Meltzer For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:38 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 8, 3:11 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.